Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 40, NWS Midland/Odessa, TX

April 1, 2017Mitchell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 1, 2017, 4:13 PM CDT for Mitchell County, Texas. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 1, 2017, 4:13 PM CDT (21:13 UTC)
Expired
Apr 1, 2017, 4:45 PM CDT
In force
32 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Mitchell County, TX

The radar

The San Angelo radar (KSJT), 122 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 1, 4:25 PM CDTHAIL 113 S Hermleigh, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -129 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2624 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-129 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

341 
WUUS54 KMAF 012113
SVRMAF
TXC335-012200-
/O.NEW.KMAF.SV.W.0040.170401T2113Z-170401T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
413 PM CDT SAT APR 1 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Northeastern Mitchell County in western Texas...

* Until 500 PM CDT

* At 413 PM CDT, a severe thunderstorm was located over Loraine, or
  near Colorado City, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Valley View, Loraine, I-20 Near The Nolan-
  Mitchell County Line and Us-84 Near The Nolan-Fisher County Line.

THIS INCLUDES Interstate 20 between mile markers 220 and 228.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3244 10087 3252 10076 3252 10066 3229 10066
TIME...MOT...LOC 2113Z 262DEG 11KT 3240 10074 

HAIL...1.00IN
WIND...60MPH
 
$$

10
2 follow-up statements
534 
WWUS54 KMAF 012125
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
425 PM CDT SAT APR 1 2017

TXC335-012200-
/O.CON.KMAF.SV.W.0040.000000T0000Z-170401T2200Z/
Mitchell TX-
425 PM CDT SAT APR 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHEASTERN MITCHELL COUNTY...

At 425 PM CDT, a severe thunderstorm was located over Loraine, or 8
miles west of Roscoe, moving east at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Loraine, I-20 Near The Nolan-Mitchell County Line and Us-
84 Near The Nolan-Fisher County Line.

THIS INCLUDES Interstate 20 between mile markers 222 and 228.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3238 10078 3252 10076 3252 10066 3229 10066
TIME...MOT...LOC 2125Z 249DEG 13KT 3243 10068 

HAIL...1.25IN
WIND...60MPH
 
$$

10
626 
WWUS54 KMAF 012145
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
445 PM CDT SAT APR 1 2017

TXC335-012155-
/O.CAN.KMAF.SV.W.0040.000000T0000Z-170401T2200Z/
Mitchell TX-
445 PM CDT SAT APR 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MITCHELL COUNTY
IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

LAT...LON 3238 10078 3252 10076 3252 10066 3229 10066
TIME...MOT...LOC 2143Z 262DEG 11KT 3244 10061 

$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 2:21 PM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Apr 1, 2:21 PM CDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
221 PM CDT Sat Apr 1 2017

.DISCUSSION...

A cold front will provide a break from wind, fire weather concerns,
and above normal temperatures temporarily, but convection along and
behind the front could result in strong to severe thunderstorms late
tonight.  An upper level low over the Arizona/New Mexico stateline
early this afternoon will open and translate south/southeastward
into Mexico tonight, then cutoff again and move eastward over west
Texas Sunday.  Meanwhile, a cold front which has stalled over the
Permian Basin this afternoon will surge southward tonight with
convection expected to develop along it over the Lower Trans Pecos/
Stockton Plateau, and perhaps into the Big Bend region, as low level
moisture surges northwestward in response to height/surface pressure
falls, and these areas will be in close proximity to the LFQ . of a
100kt h25 jet.  There will be a window of opportunity for severe
storms to develop in the 02/06-02/09Z time frame as elevated
instability will initially be 1500-2000 J/Kg beneath at least 7 C/Km
mid level lapse rates, while 0 to 6 Km Bulk Shear will be 40-50kt to
support organized convection.  Thunderstorms will develop northward
into the Permian Basin, and with cold temperatures aloft associated
with the upper low, keep a severe storm threat going past daybreak
Sunday despite most of the instability being shunted south and east
with the front.  Think showers and thunderstorms will linger over
the much of the area Sunday under the upper low as it passes
overhead, but the severe threat appears to be mainly late tonight
and early Sunday morning.  Copious amounts of moisture which surge
northwestward tonight could also provide a threat for heavy
rainfall, if not localized flash flooding, but mainly over the
eastern Permian Basin, Stockton Plateau and Lower Trans Pecos.
Lastly, northeast winds appear likely to funnel/strengthen through
Guadalupe Pass tonight, so will go with a High Wind Warning from
02/03Z to 02/12Z.

Temperatures will be noticeably cooler tonight, perhaps even close
to seasonal norms, with high temperatures Sunday 5-15 degrees below
normal.  Another ua trough will dig rapidly into the Four Corners
region Monday, and result in westerly flow aloft over the forecast
area with temperatures rebounding above normal.  Tuesday appears to
be another windy, fire weather day, which could be followed by a not
quite so windy, but fire weather day Wednesday, despite a cold
frontal passage Tuesday night.  Rain chances look very low over
southeastern New Mexico Tuesday, and nil over the rest of the area
after Sunday as west to northwest flow aloft prevails.  Temperatures
look to be near to above normal most of the days in the extended
with Wednesday the exception.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     49  59  46  81 /  60  70  20   0
Carlsbad                       44  66  46  81 /  20  20  10   0
Dryden                         56  69  51  88 /  70  60  10   0
Fort Stockton                  49  63  51  84 /  50  50  10   0
Guadalupe Pass                 41  61  46  73 /  20  20   0   0
Hobbs                          43  62  43  76 /  20  30  10   0
Marfa                          40  59  35  75 /  50  30  10   0
Midland Intl Airport           49  60  46  81 /  50  60  10   0
Odessa                         49  60  47  81 /  50  60  10   0
Wink                           48  64  46  82 /  30  40  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...High Wind Warning from 9 PM this evening to 6 AM MDT Sunday for
     Guadalupe Mountains.

&&

84/67
Hazardous weather outlook, Apr 1, 1:28 PM CDT, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
128 PM CDT Sat Apr 1 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
128 PM CDT Sat Apr 1 2017 /1228 PM MDT Sat Apr 1 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorm chances increase tonight across the area, with the best
chance across the eastern Permian Basin south through the Lower Trans
Pecos, Stockton Plateau, and eastern portions of the Big Bend Area.
Some storms may be strong to severe, with threats including large
hail, damaging wind, and frequent lightning. Heavy rainfall will also
be possible, particularly over the Lower Trans Pecos, where
localized flooding concerns may develop.

Very windy conditions are expected through Guadalupe Pass beginning
late this evening, where a High Wind Warning is in effect.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Thunderstorm chances will persist through the day Sunday, especially
across the Permian Basin, Lower Trans Pecos and Stockton Plateau.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late tonight.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Apr 1, 3:56 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
356 PM CDT SAT APR 1 2017

TXZ048-053-012130-
Mitchell TX-Scurry TX-
356 PM CDT SAT APR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MITCHELL AND
SOUTHEASTERN SCURRY COUNTIES UNTIL 430 PM CDT...

At 355 PM CDT, Doppler radar was tracking strong thunderstorms near
Colorado City, moving north at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Colorado City, China Grove, Valley View, Loraine, Westbrook, Colorado
City Airport, Lake Colorado City, Lake Colorado City State Park,
Inadale, Champion Creek Reservoir, Us-84 Near The Nolan-
Fisher County Line, I-20 Near The Nolan-
Mitchell County Line and Buford.

THIS INCLUDES Interstate 20 between mile markers 205 and 228.

LAT...LON 3223 10107 3249 10102 3260 10066 3231 10066
TIME...MOT...LOC 2055Z 199DEG 13KT 3239 10079

10

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 2:22 PM CDTHigh Wind WarningMAF13 hr
Apr 1, 3:56 PM CDTSpecial Weather StatementMAFMitchell34 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.